November  2019, 24(11): 5885-5901. doi: 10.3934/dcdsb.2019111

On the limit cycles of planar discontinuous piecewise linear differential systems with a unique equilibrium

1. 

School of Mathematics and Statistics, Guangdong University of Finance and Economics, Guangzhou 510320, China

2. 

Departament de Matemàtiques, Universitat Auònoma de Barcelona, 08193 Bellaterra, Barcelona, Catalonia, Spain

* Corresponding author: Jaume Llibre

Received  September 2018 Revised  December 2018 Published  June 2019

This paper deals with planar discontinuous piecewise linear differential systems with two zones separated by a vertical straight line $ x = k $. We assume that the left linear differential system ($ x<k $) and the right linear differential system ($ x>k $) share the same equilibrium, which is located at the origin $ O(0, 0) $ without loss of generality.

Our results show that if $ k = 0 $, that is when the unique equilibrium $ O(0, 0) $ is located on the line of discontinuity, then the discontinuous piecewise linear differential systems have no crossing limit cycles. While for the case $ k\neq 0 $ we provide lower and upper bounds for the number of limit cycles of these planar discontinuous piecewise linear differential systems depending on the type of their linear differential systems, i.e. if those systems have foci, centers, saddles or nodes, see Table 2.

Citation: Shimin Li, Jaume Llibre. On the limit cycles of planar discontinuous piecewise linear differential systems with a unique equilibrium. Discrete & Continuous Dynamical Systems - B, 2019, 24 (11) : 5885-5901. doi: 10.3934/dcdsb.2019111
References:
[1]

D. C. Braga and L. F. Mello, Limit cycles in a family of discontinuous piecewise linear differential systems with two zones in the plane, Nonlinear Dyn., 73 (2003), 1283-1288.  doi: 10.1007/s11071-013-0862-3.  Google Scholar

[2]

L. Dieci and C. Elia, Periodic orbits for planar piecewise smooth systems with a line of discontinuity, J. Dyn. Diff. Equat., 26 (2014), 1049-1078.  doi: 10.1007/s10884-014-9380-3.  Google Scholar

[3]

F. Dumortier, J. Llibre and J. C. Artés, Qualitative Theory of Planar Differential Systems, Springer-Verlag, Berlin Heidelberg, 2006.  Google Scholar

[4]

R. D. Euzébio and J. Llibre, On the number of limit cycles in discontinuous piecewise linear differential systems with two pieces separated by a straight line, J. Math. Anal. Appl., 424 (2015), 475-486.  doi: 10.1016/j.jmaa.2014.10.077.  Google Scholar

[5]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632.  doi: 10.1088/0951-7715/14/6/311.  Google Scholar

[6]

E. FreireE. PonceF. Rodrigo and F. Torres, Bifurcation sets of continuous piecewise linear systems with two zones, Internat. J. Bifur. Chaos, 8 (1998), 2073-2097.  doi: 10.1142/S0218127498001728.  Google Scholar

[7]

E. FreireE. Ponce and F. Torres, Canonical discontinuous planar piecewise linear systems, SIAM J. Appl. Dyn. Syst., 11 (2012), 181-211.  doi: 10.1137/11083928X.  Google Scholar

[8]

E. Freire, E. Ponce and F. Torres, Planar Filippov systems with maximal crossing set and piecewise linear focus dynamics, Progrss and Challenges in Dynamical Systems, 221–232, Springer Proc. Math. Stat., 54, Springer, Heidelberg, 2013. doi: 10.1007/978-3-642-38830-9_13.  Google Scholar

[9]

E. FreireE. Ponce and F. Torres, A general mechanism to generate three limit cycles in planar Filippov systems with two zones, Nonlinear Dyn., 78 (2014), 251-263.  doi: 10.1007/s11071-014-1437-7.  Google Scholar

[10]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems, Discrete Contin. Dyn. Syst., 32 (2012), 2147-2164.  doi: 10.3934/dcds.2012.32.2147.  Google Scholar

[11]

S. M. Huan and X. S. Yang, Existence of limit cycles in general planar piecewise linear systems of saddle-saddle dynamics, Nonlinear Anal., 92 (2013), 82-95.  doi: 10.1016/j.na.2013.06.017.  Google Scholar

[12]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems of node-node types, J. Math. Anal. Appl., 411 (2014), 340-353.  doi: 10.1016/j.jmaa.2013.08.064.  Google Scholar

[13]

J. Karlin and W. J. Studden, T-systems: With Applications in Analysis and Statistics, Pure Appl. Math. Interscience Publishers, NewYork, London, Sidney, 1966.  Google Scholar

[14]

L. Li, Three crossing limit cycles in planar piecewise linear systems with saddle-focus type, Electron. J. Qual. Theory Differ. Equ., 70 (2014), 1-14.  doi: 10.14232/ejqtde.2014.1.70.  Google Scholar

[15]

J. Llibre, D. D. Novaes and M. A. Teixeira, Limit cycles bifurcating from the periodic orbits of a discontinuous piecewise linear differential center with two zones, Internat. J. Bifur. Chaos, 25 (2015), 1550144, 11 pp. doi: 10.1142/S0218127415501448.  Google Scholar

[16]

J. LlibreD. D. Novaes and M. A. Teixeira, Maximum number of limit cycles for certain piecewise linear dynamical systems, Nonlinear Dyn., 82 (2015), 1159-1175.  doi: 10.1007/s11071-015-2223-x.  Google Scholar

[17]

J. LlibreM. Ordóñez and E. Ponce, On the existence and uniqueness of limit cycles in a planar continuous piecewise linear systems without symmetry, Nonlinear Anal. Ser. B: Real World Appl., 14 (2013), 2002-2012.  doi: 10.1016/j.nonrwa.2013.02.004.  Google Scholar

[18]

J. Llibre and E. Ponce, Three limit cycles in discontinuous piecewise linear differential systems with two zones, Dynam. Contin. Discrete Impuls. Systems. Ser. B, 19 (2012), 325-335.   Google Scholar

[19]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems with only centers can create limit cycles?, Nonlinear Dyn., 91 (2018), 249-255.  doi: 10.1007/s11071-017-3866-6.  Google Scholar

[20]

J. Llibre, M. A. Teixeira and J. Torregrosa, Lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems with a straight line of separation, Internat. J. Bifur. Chaos, 23 (2013), 1350066, 10 pp. doi: 10.1142/S0218127413500661.  Google Scholar

[21]

J. Llibre and X. Zhang, Limit cycles for discontinuous planar piecewise linear differential systems separated by one straight line and having a center, J. Math. Anal. Appl., 467 (2018), 537-549.  doi: 10.1016/j.jmaa.2018.07.024.  Google Scholar

[22]

R. Lum and L. O. Chua, Global properties of continuous piecewise-linear vector fields. Part I: Simplest case in $\mathrm{R}^2$, University of California at Berkeley, Memorandum UCB/ERL M90/22, 19 (1991), 251-307.  doi: 10.1002/cta.4490190305.  Google Scholar

[23]

E. PonceJ. Ros and E. Vela, The boundary focus-saddle bifurcation in planar piecewise linear systems. Application to the analysis of memristor oscillators, Nonlinear Anal. Ser. B: Real World Appl., 43 (2018), 495-514.  doi: 10.1016/j.nonrwa.2018.03.011.  Google Scholar

show all references

References:
[1]

D. C. Braga and L. F. Mello, Limit cycles in a family of discontinuous piecewise linear differential systems with two zones in the plane, Nonlinear Dyn., 73 (2003), 1283-1288.  doi: 10.1007/s11071-013-0862-3.  Google Scholar

[2]

L. Dieci and C. Elia, Periodic orbits for planar piecewise smooth systems with a line of discontinuity, J. Dyn. Diff. Equat., 26 (2014), 1049-1078.  doi: 10.1007/s10884-014-9380-3.  Google Scholar

[3]

F. Dumortier, J. Llibre and J. C. Artés, Qualitative Theory of Planar Differential Systems, Springer-Verlag, Berlin Heidelberg, 2006.  Google Scholar

[4]

R. D. Euzébio and J. Llibre, On the number of limit cycles in discontinuous piecewise linear differential systems with two pieces separated by a straight line, J. Math. Anal. Appl., 424 (2015), 475-486.  doi: 10.1016/j.jmaa.2014.10.077.  Google Scholar

[5]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632.  doi: 10.1088/0951-7715/14/6/311.  Google Scholar

[6]

E. FreireE. PonceF. Rodrigo and F. Torres, Bifurcation sets of continuous piecewise linear systems with two zones, Internat. J. Bifur. Chaos, 8 (1998), 2073-2097.  doi: 10.1142/S0218127498001728.  Google Scholar

[7]

E. FreireE. Ponce and F. Torres, Canonical discontinuous planar piecewise linear systems, SIAM J. Appl. Dyn. Syst., 11 (2012), 181-211.  doi: 10.1137/11083928X.  Google Scholar

[8]

E. Freire, E. Ponce and F. Torres, Planar Filippov systems with maximal crossing set and piecewise linear focus dynamics, Progrss and Challenges in Dynamical Systems, 221–232, Springer Proc. Math. Stat., 54, Springer, Heidelberg, 2013. doi: 10.1007/978-3-642-38830-9_13.  Google Scholar

[9]

E. FreireE. Ponce and F. Torres, A general mechanism to generate three limit cycles in planar Filippov systems with two zones, Nonlinear Dyn., 78 (2014), 251-263.  doi: 10.1007/s11071-014-1437-7.  Google Scholar

[10]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems, Discrete Contin. Dyn. Syst., 32 (2012), 2147-2164.  doi: 10.3934/dcds.2012.32.2147.  Google Scholar

[11]

S. M. Huan and X. S. Yang, Existence of limit cycles in general planar piecewise linear systems of saddle-saddle dynamics, Nonlinear Anal., 92 (2013), 82-95.  doi: 10.1016/j.na.2013.06.017.  Google Scholar

[12]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems of node-node types, J. Math. Anal. Appl., 411 (2014), 340-353.  doi: 10.1016/j.jmaa.2013.08.064.  Google Scholar

[13]

J. Karlin and W. J. Studden, T-systems: With Applications in Analysis and Statistics, Pure Appl. Math. Interscience Publishers, NewYork, London, Sidney, 1966.  Google Scholar

[14]

L. Li, Three crossing limit cycles in planar piecewise linear systems with saddle-focus type, Electron. J. Qual. Theory Differ. Equ., 70 (2014), 1-14.  doi: 10.14232/ejqtde.2014.1.70.  Google Scholar

[15]

J. Llibre, D. D. Novaes and M. A. Teixeira, Limit cycles bifurcating from the periodic orbits of a discontinuous piecewise linear differential center with two zones, Internat. J. Bifur. Chaos, 25 (2015), 1550144, 11 pp. doi: 10.1142/S0218127415501448.  Google Scholar

[16]

J. LlibreD. D. Novaes and M. A. Teixeira, Maximum number of limit cycles for certain piecewise linear dynamical systems, Nonlinear Dyn., 82 (2015), 1159-1175.  doi: 10.1007/s11071-015-2223-x.  Google Scholar

[17]

J. LlibreM. Ordóñez and E. Ponce, On the existence and uniqueness of limit cycles in a planar continuous piecewise linear systems without symmetry, Nonlinear Anal. Ser. B: Real World Appl., 14 (2013), 2002-2012.  doi: 10.1016/j.nonrwa.2013.02.004.  Google Scholar

[18]

J. Llibre and E. Ponce, Three limit cycles in discontinuous piecewise linear differential systems with two zones, Dynam. Contin. Discrete Impuls. Systems. Ser. B, 19 (2012), 325-335.   Google Scholar

[19]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems with only centers can create limit cycles?, Nonlinear Dyn., 91 (2018), 249-255.  doi: 10.1007/s11071-017-3866-6.  Google Scholar

[20]

J. Llibre, M. A. Teixeira and J. Torregrosa, Lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems with a straight line of separation, Internat. J. Bifur. Chaos, 23 (2013), 1350066, 10 pp. doi: 10.1142/S0218127413500661.  Google Scholar

[21]

J. Llibre and X. Zhang, Limit cycles for discontinuous planar piecewise linear differential systems separated by one straight line and having a center, J. Math. Anal. Appl., 467 (2018), 537-549.  doi: 10.1016/j.jmaa.2018.07.024.  Google Scholar

[22]

R. Lum and L. O. Chua, Global properties of continuous piecewise-linear vector fields. Part I: Simplest case in $\mathrm{R}^2$, University of California at Berkeley, Memorandum UCB/ERL M90/22, 19 (1991), 251-307.  doi: 10.1002/cta.4490190305.  Google Scholar

[23]

E. PonceJ. Ros and E. Vela, The boundary focus-saddle bifurcation in planar piecewise linear systems. Application to the analysis of memristor oscillators, Nonlinear Anal. Ser. B: Real World Appl., 43 (2018), 495-514.  doi: 10.1016/j.nonrwa.2018.03.011.  Google Scholar

Figure 1.  Fig 1.1. A periodic orbit of a system (5) with $ k = 0 $. Fig 1.2. The orbit of system (5) with $ k = 1 $ which pass through the point $ (1, y_1) $
Figure 3.  The unique limit cycle of some systems (17). Fig 3.1. Center-Focus type. Fig 3.2. Center-Node (diagonal) type. Fig 3.3. Center-Node (non-diagonal) type
Figure 2.  The graphic of the function $ f(t_+) $ in the interval $ (0, \pi) $
Figure 4.  Limit cycles of some systems (33). Fig 4.1. Saddle-Focus type. Fig 4.2. Saddle-Center type. Fig 4.3. Saddle-Node (diagonal) type. Fig 4.4. Saddle-Node (non-diagonal) type
Figure 5.  Limit cycles of some systems (33). Fig 5.1. Focus-Focus type. Fig 5.2. Focus-Center type. Fig 5.3. Focus-Node (diagonal) type. Fig 5.4. Focus-Node (non-diagonal) type
Table 1.  Lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems (3) known up to now. $ F $, $ S $ and $ N $ denote a linear differential systems having a focus or a center, a saddle and a node, respectively. In the column there is the linear differential systems on $ x>0 $, and on the row the linear differential systems in $ x<0 $
F S N
F 3 3 3
S 3 2 2
N 3 2 2
F S N
F 3 3 3
S 3 2 2
N 3 2 2
Table 2.  The lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems (5) with $ k>0 $. See Theorem 2
F C N N$ ^{'} $
F 3 2 1 1
C 1 0 1 1
S 1 1 1 1
F C N N$ ^{'} $
F 3 2 1 1
C 1 0 1 1
S 1 1 1 1
[1]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[2]

Mark F. Demers. Uniqueness and exponential mixing for the measure of maximal entropy for piecewise hyperbolic maps. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 217-256. doi: 10.3934/dcds.2020217

[3]

Djamel Aaid, Amel Noui, Özen Özer. Piecewise quadratic bounding functions for finding real roots of polynomials. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 63-73. doi: 10.3934/naco.2020015

[4]

Zexuan Liu, Zhiyuan Sun, Jerry Zhijian Yang. A numerical study of superconvergence of the discontinuous Galerkin method by patch reconstruction. Electronic Research Archive, 2020, 28 (4) : 1487-1501. doi: 10.3934/era.2020078

[5]

Yue Feng, Yujie Liu, Ruishu Wang, Shangyou Zhang. A conforming discontinuous Galerkin finite element method on rectangular partitions. Electronic Research Archive, , () : -. doi: 10.3934/era.2020120

[6]

Yongge Tian, Pengyang Xie. Simultaneous optimal predictions under two seemingly unrelated linear random-effects models. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020168

[7]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[8]

Peizhao Yu, Guoshan Zhang, Yi Zhang. Decoupling of cubic polynomial matrix systems. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 13-26. doi: 10.3934/naco.2020012

[9]

Ilyasse Lamrani, Imad El Harraki, Ali Boutoulout, Fatima-Zahrae El Alaoui. Feedback stabilization of bilinear coupled hyperbolic systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020434

[10]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020451

[11]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[12]

Yuri Fedorov, Božidar Jovanović. Continuous and discrete Neumann systems on Stiefel varieties as matrix generalizations of the Jacobi–Mumford systems. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020375

[13]

João Marcos do Ó, Bruno Ribeiro, Bernhard Ruf. Hamiltonian elliptic systems in dimension two with arbitrary and double exponential growth conditions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 277-296. doi: 10.3934/dcds.2020138

[14]

Shiqi Ma. On recent progress of single-realization recoveries of random Schrödinger systems. Electronic Research Archive, , () : -. doi: 10.3934/era.2020121

[15]

Maoding Zhen, Binlin Zhang, Vicenţiu D. Rădulescu. Normalized solutions for nonlinear coupled fractional systems: Low and high perturbations in the attractive case. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020379

[16]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020436

[17]

Jerry L. Bona, Angel Durán, Dimitrios Mitsotakis. Solitary-wave solutions of Benjamin-Ono and other systems for internal waves. I. approximations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 87-111. doi: 10.3934/dcds.2020215

[18]

Soniya Singh, Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of second order impulsive systems with state-dependent delay in Banach spaces. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020103

[19]

Hui Lv, Xing'an Wang. Dissipative control for uncertain singular markovian jump systems via hybrid impulsive control. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 127-142. doi: 10.3934/naco.2020020

[20]

Xuefeng Zhang, Yingbo Zhang. Fault-tolerant control against actuator failures for uncertain singular fractional order systems. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 1-12. doi: 10.3934/naco.2020011

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (113)
  • HTML views (383)
  • Cited by (0)

Other articles
by authors

[Back to Top]